Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 45, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 20, 2005, 11:28 PM CDT for Potter County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2005, 11:28 PM CDT (04:28 UTC)
- Expired
- May 21, 2005, 12:19 AM CDT
- In force
- 51 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Potter County, SD
The radar
The Aberdeen radar (KABR), 127 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 395 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 2239 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 210428
SVRABR
SDC107-210515-
/O.NEW.KABR.SV.W.0045.050521T0428Z-050521T0515Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1128 PM CDT FRI MAY 20 2005
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA
* UNTIL 1215 AM CDT
* AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 23 MILES WEST OF HOVEN..MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HOVEN AROUND MIDNIGHT CDT
THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4521 10028 4504 10021 4510 9973 4517 9960
4526 9982
$$
HINTZ2 follow-up statements
000
WWUS53 KABR 210455
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1155 PM CDT FRI MAY 20 2005
SDC107-210515-
/O.CON.KABR.SV.W.0045.000000T0000Z-050521T0515Z/
POTTER SD-
1155 PM CDT FRI MAY 20 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR POTTER COUNTY UNTIL
1215 AM CDT...
AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR HOVEN...OR 14 MILES NORTH OF
GETTYSBURG...AND MOVING EAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR HOVEN BY 1155 PM CDT.
NEAR TOLSTOY BY 1205 AM CDT.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AWAY FROM WINDOWS.
LAT...LON 4524 9997 4508 9989 4509 9973 4510 9958
4525 9956 4525 9983
$$
HINTZ000
WWUS53 KABR 210519
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1219 AM CDT SAT MAY 21 2005
SDC107-210529-
/O.EXP.KABR.SV.W.0045.000000T0000Z-050521T0515Z/
POTTER SD-
1219 AM CDT SAT MAY 21 2005
...THE SEVERE THUNDERSTORM WARNING FOR POTTER COUNTY HAS BEEN ALLOWED
TO EXPIRE...
AT 1215 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
LAT...LON 4524 9997 4508 9989 4509 9973 4510 9958
4525 9956 4525 9983
$$
HARDINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:30 PM CDT, 8 hours 58 minutes earlier.
Area forecast discussion, May 20, 2:30 PM CDT, 8 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 230 PM CDT FRI MAY 20 2005 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT MAIN CONCERNS THROUGH SHORT RANGE ARE CONVECTION CHANCES AND WINDS. CURRENTLY SOME SORT OF ELEVATED BOUNDARY EXISTS ACROSS THE NORTHEAST PART OF THE CWA. AS DAYTIME HEATING CONTINUES CANT RULE OUT AN ISOLATED THUNDERSTORM IN VICINITY OF THIS FEATURE THIS EVENING. ALSO COULD SEE CONVECTION FORM ALONG BOUNDARY ACROSS NORTH DAKOTA WITH SOME OF THAT ACTIVITY DROPPING SOUTHEAST INTO NORTHERN CWA THIS EVENING. LATER ON TONIGHT MID LEVEL THERMAL RIDGE REALLY EXPANDS ACROSS THE CWA. HAVE A FEELING THAT WE MIGHT HAVE A HARD TIME SEEING ANYTHING DEVELOP ON THE LLJ...OR ANYTHING THAT MOVES IN FROM THE WEST MAY STRUGGLE AS IT ENCOUNTERS THIS CAP. AGAIN BEST CHANCES REMAIN ACROSS THE NORTHERN CWA OVERNIGHT BEFORE CAP BUILDS IN. DID BACK PEDAL A BIT FROM LIKELY BUT KEPT A HIGH SCATTERED POP ACROSS THE NORTH. NAM AND GFS REMAIN SIMILAR ON SATURDAY WITH FRONT NEARING THE EASTERN SD BORDER DURING THE MIDDLE OF THE AFTERNOON. THIS AREA COULD SEE AN AFTERNOON THUNDERSTORM OTHERWISE EXPECT THAT IT WILL BE DRY OVER REMAINDER OF THE CWA. BEHIND FRONT WINDS WILL HOWL AND MID SHIFT MAY NEED TO ISSUE A WIND ADVISORY FOR SATURDAY. WILL HOLD OFF FOR NOW. SUNDAY ALSO LOOKS TO BE ON THE BREEZY/WINDY SIDE WITH COOLER TEMPERATURES. HAD PONDERED MENTION OF AFTERNOON INSTABILITY SHOWERS ACROSS NORTHEAST ON SUNDAY UNDER COOLISH FLOW ALOFT...BUT 85-5H LAPSE RATES NOT PARTICULARY STEEP AND MOISTURE LACKING THUS WILL LEAVE OUT MENTION OF SHOWERS FOR NOW. IN GENERAL ONLY MADE MINOR MODIFICATIONS TO THE MAX AND MIN TEMP GRIDS. .LONG TERM...TUESDAY THROUGH FRIDAY 06Z AND 12Z GFS HAS GONE AWAY FROM MEGA AMPLIFIED SCENARIO INCLUDING HUGE UPPER LOW OVER GREAT LAKES REGION...AND HAS INTRODUCED MUCH MORE OF A NW TO SE ZONAL FLOW PATTERN WITH CWA ON THE COOL SIDE OF THE POLAR FRONT FROM WEDNESDAY THROUGH FRIDAY. A COUPLE OF WAVES RIDE THROUGH FLOW PATTERN...THE FIRST ON TUESDAY...THE SECOND ON WEDNESDAY NIGHT/THURSDAY. WX/POPS INCLUDED FOR THESE TWO FEATURES. TEMPS WERE OKAY. TRENDED THINGS INTO MORE OF A GRADIENT OF COOLNESS...WITH COOLER CONDITIONS OVER NE HALF OF CWA AND WARMER TEMPS OVER SW HALF OF CWA...AS LATEST TWO GFS SOLUTIONS WERE WARMER LIKE THE EC SOLUTION. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && TDK/DORN
Hazardous weather outlook, May 20, 4:20 AM CDT, 19 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 420 AM CDT FRI MAY 20 2005 MNZ039-046-SDZ003>011-015>023-033>037-045-048-211119- BIG STONE-BROWN-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY- EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL- MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-WALWORTH- 420 AM CDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO WESTERN CORSON AND DEWEY COUNTIES THIS AFTERNOON AND PROGRESS ACROSS THE REST OF THE AREA. SOME OF THESE STORMS MAY BE SEVERE...WITH STRONG STRAIGHT LINE WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... STRONG NORTHWEST WINDS ARE EXPECTED SATURDAY WITH GUSTS AROUND 40 MPH. THUNDERSTORMS ARE EXPECTED TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. HARDING
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 12:05 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 55 min |
| May 21, 12:14 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 31 min |
| May 21, 12:45 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 52 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.